Cold/Wind Chill, Cook
- When
- February 18, 7:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
84 year old woman found dead in home, due to hypothermia/cold exposure. Overnight low tempterature 14F.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
84 year old woman found dead in home, due to hypothermia/cold exposure. Overnight low tempterature 14F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 18, 6:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 630 AM CST WED FEB 18 2004 .AVIATION DISCUSSION 12 UTC TAF THERE IS A LARGE INVERSION UP TO 899 MB SEEN ON ACARS DATA AT ORD. THIS WILL TRAP THE MOISTURE AND KEEP THE FOG IN THE AREA THIS MORNING. THE SOUTHWEST WIND FROM THE CYCLONE MOVING ACROSS ONTARIO WILL BREAK UP THE INVERSION WITH WARM AIR ADVECTION AND TURBULENCE. THAT WILL LIFT THE FOG. THE LOW WILL MOVE EAST INTO QUEBEC BY MIDNIGHT THURSDAY. WE EXPECT THE WIND WILL DECREASE AROUND MIDNIGHT AS THE PRESSURE GRADIENT DECREASES. WITH THE WARM AIR STILL MOVING INTO THE REGION AND ANOTHER INVERSION FORECAST WE WILL ADD FOG TO THE FORECAST FOR THURSDAY MORNING. WE USED THE ETA MODEL FOR THE INVERSION FORECAST. WHW && .FORECAST DISCUSSION FOR 400 AM ZONES/GRIDS: FCST ON TRACK AS FAR AS NR TERM IS CONCERNED. LOW PRES NOW MOVG INTO WRN ONT. LATEST SFC ANALYSIS ALSO SHOWS SIG PRES FALLS OCRG FROM N OF LK SUP SWWD INTO WRN IA. AS THIS AREA SHIFTS EWD IN ADVANCE OF CANADIAN WX SYS...LO LVL WINDS TO INCRS FROM SW. MOISTURE LACKING WITH THIS SYS SO DONT SEE MUCH CHANGE IN ANTICIPATED CLOUD COVR...SATLT LOOPS SUGGEST MAINLY MID/HIGH LVL BKN-OVC CLOUD DECK IN WARM ADVECTION TDY. MORNING FOG SHOULD DSIPT AS MIXING INCRSS LATER THIS MRNG. DYNAMICS OF SYS SHOULD PRODUCE ENUF MOMENTUM TO OVERCOME DECOUPLING PRODUCED DUE TO SNOW COVER. THEREFORE...WILL GENLY GO WITH MOS TEMPS THRU THUR. MAIN FST DIFFERENCES/UNCERTAINTY WITH EVOLUTION OF NXT WX SYS DUE IN THUR-FRI TIME FRAME. FAVOR ETA SOLN FOR ITS RUN-TO-RUN CONSISTENCY AND MORE PLAUSIBLE SCENARIO REGARDING SFC LO DVLPMT. THIS WOULD BRING RAIN INTO FA THUR NGT INTO FRI MRNG WITH PERHAPS SOME MIXING WITH SNOW LATE FRI AS COLDER AIR MOVES IN...BUT AMS ABV H85 DRIES OUT QUICKLY FRI EVENING AND BEST VERTICAL MOTION IN MILD AIR AHD OF TROF...AND MOVG OFF TO E BY 00Z SAT. AVN MUCH MORE AGRESSIVE WITH CYCLONE DVLPMT...AND KEEPS WRAP ARND MOISTURE IN A LTL LONGER WHILE COLD AIR MOVES IN BHD SYS...BRINGING BETTER CHC FOR BRIEF CHANGEOVR TO LGT SNOW BEFORE PCPN ENDS FRI NGT. AGN...AGREE MORE WITH ETA SOLN BUT GIVEN STRENGTH OF THIS SYS NOW MOVG INTO CA...CANNOT TOTALLY DISCOUNT GFS SOLN. BASED ON THIS...AND FOR THE SAKE OF CONSISTENCY WITH GRIDS...WILL KEEP MENTION OF RAIN TO SNOW SCENARIO INTO FRI EVENING. MERZLOCK && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST WED FEB 18 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-182230- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 600 AM WED FEB 18 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. LMZ740>746-766-182230- WINTHROP HARBOR TO WILMETTE-WILMETTE TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET-CALUMET TO GARY-GARY TO BURNS HARBOR- BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO- LAKE MICHIGAN- 600 AM WED FEB 18 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MERZLOCK
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2004-02-18 | 84 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386588.